Nebraska, 2024

Hail and Damaging Winds in Nebraska, June 18, 2024

June 18, 2024 · NWS GID · 7 events in 4 counties and zones

This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Tuesday had an upper level trough axis making its way through central Canada and the Northern Plains, which pushed a strong surface cold front southeast across the local area during the day. Conditions were quiet through midday, with scattered storms starting to develop along this cold front during the early afternoon hours. By 3 PM CDT, storms had erupted along the entire frontal boundary, which at that time was roughly along a line from Silver Creek, NE to Palco, KS. The main line of activity along surface front continued to push east through the day, but there were a few storms which lagged further west closer to the 850mb front. Though lower and mid-level lapse rates were less than ideal, mixed-layer CAPE mainly around 2000-2500 j/kg and sufficient deeper layer shear allowed for scattered storms to become strong to severe. The majority of reports from the day were hail, with reports extending from Fillmore to Adams to Franklin and Harlan Counties of south central Nebraska, southward into Phillips and Rooks Counties of north central Kansas. The largest hail reported was golf ball size, from the Woodruff, KS area. Some minor tree and roof damage from straight-line winds was also reported in Clay County, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 18, 2:04 PM CST, 40 minutes earlier. Its key messages:

  • Strong to severe thunderstorms that have developed along the cold front this afternoon are expected to persist into this evening. Initial storms may be capable of producing hail to the size of two inches, but the greater threat will be wind gusts up to 70 mph. An isolated tornado/landspout cannot be ruled out as well. The main timeframe for possible severe weather will be between 3PM and 10PM today.
  • After the severe threat diminishes late this evening, more widespread non-severe showers and thunderstorms are expected to fill in across the region, with rainfall totals of 1-2 inches...with locally higher amounts...possible. This could result in localized flooding.
  • Much cooler temperatures (60s and low 70s) and continued unsettled weather is expected Wednesday. Temperatures will return to normal (mid-80s) and above normal (90s) by the end of the week and through the weekend. Additionally...off and on low end thunderstorm chances will be possible across at least part of the forecast area each day.
Area forecast discussion, Jun 18, 2:04 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
304 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms that have developed along the
  cold front this afternoon are expected to persist into this
  evening. Initial storms may be capable of producing hail to
  the size of two inches, but the greater threat will be wind
  gusts up to 70 mph. An isolated tornado/landspout cannot be
  ruled out as well. The main timeframe for possible severe
  weather will be between 3PM and 10PM today.

- After the severe threat diminishes late this evening, more
  widespread non-severe showers and thunderstorms are expected
  to fill in across the region, with rainfall totals of 1-2
  inches...with locally higher amounts...possible. This could
  result in localized flooding.

- Much cooler temperatures (60s and low 70s) and continued
  unsettled weather is expected Wednesday. Temperatures will
  return to normal (mid-80s) and above normal (90s) by the end
  of the week and through the weekend. Additionally...off and on
  low end thunderstorm chances will be possible across at least
  part of the forecast area each day.

&&

.DISCUSSION...
Issued at 215 PM CDT Tue Jun 18 2024

This afternoon and evening...

The main story with this forecast involves the showers and
thunderstorms that have already developed along the boundary of
a cold front moving east through the forecast area. Some of
these storms are expected to be strong to severe. Initially
late this afternoon hail to the size of two inches may be
possible in the strongest storms, but more likely hail sizes
would be closer to the size of quarters or half dollars. The
more widespread threat, especially as these storms evolve into a
more linear system, will be damaging winds up to 70 mph. An
isolated brief tornado/landspout or two may be possible as well,
but chances are low. The main timeframe of severe weather will
be 3PM to 10PM. A Severe Thunderstorm Watch is in effect for
areas of the forecast area roughly along and east of a line from
Belgrade to Shelton to Stamford in south central Nebraska and
across all of our north central Kansas counties, until 8PM this
evening. This includes the towns of Grand Island and Hastings,
but does not quite extend to the town of Kearney.

Tonight and Wednesday...
As the chance for severe weather diminishes late this evening,
an upper level disturbance will swing across the area tonight
and Wednesday. As this moves over the frontal boundary, this
will enhance the chances for more widespread rain and
thunderstorms across the area...and potentially rainfall amounts
of 1-2 inches mainly approximately from the tri-cities and areas
south and east of that in south central Nebraska, and across the
entirety of north central Kansas. Locally heavier rainfall may
be possible south and east and this could result in localized
flooding. Temperatures on Wednesday will remain cool with highs
in the 60s across the area.

Thursday and Friday...
Another front is expected to move across the area Thursday,
then somewhat stall north of the area Friday. This will bring
shower and thunderstorm chances to much of the area Thursday,
and to northern portions of the forecast area Friday evening.
Weak upper level ridging will allow temperatures to warm back to
normal to above normal temperatures, with highs in the 80s
(normal) Thursday and in the 80s and low 90s Friday.

This weekend...
Generally, an upper level trough will move across the area
Saturday followed by an approaching ridge Sunday. Periodic low
chances of showers and thunderstorms are forecast each day, but
currently it looks like most of the area should remain dry most
of the time. High temperatures will be in the 80s and 90s across
the area. Low end chances for showers and thunderstorms continue
into early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1221 PM CDT Tue Jun 18 2024

For KGRI/KEAR Airports:

A cold front moving through the area today and Wednesday will
bring mainly MVFR CIGS (IFR CIGS possible later in the period) and
periods of SHRA and TSRA to the TAF sites throughout the TAF
period. -TSRA is expected to develop near the TAF sites this
afternoon around 18/19Z or so...included a TEMPO group for -TSRA
to try to narrow down expected impacts at the terminals. Latest
models have SHRA/TSRA much of the time over southern and eastern
portions of the forecast area (including KGRI) with potentially
another round moving into KEAR late this evening overnight
(which is why VCTS is included for KGRI through the majority of
the period but there is a period where we left VCTS off in
relation to KEAR). TSRA activity should decrease around sunrise
across the area but showers and embedded thunderstorms will
persist through 19/18Z. Around 19/12Z CIGS are expected to
deteriorate further into IFR conditions.

Winds: Winds will become northwesterly as the cold front passes
through (around 18Z-19Z today at KGRI). There will be isolated
gusts of 20-25 kts through the afternoon, becoming 10-15 kts
sustained through the evening. Tonight into Wednesday morning,
winds will become northeasterly, also at 10-15 kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, Jun 18, 1:12 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
212 PM CDT Tue Jun 18 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
212 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cold front moving across the area this afternoon and evening has
begun to trigger shower and thunderstorm activity this afternoon,
and thunderstorms will persist into the evening and overnight
hours. A few of these storms may be severe with hail up to 2
inches in diameter and winds to 70 mph with the strongest storms.
Chances for tornadoes are low, but we cannot rule out a brief weak
tornado or landspout. The most likely timeframe for severe weather
will be from 3PM to 10PM this evening.

In addition to the chance for severe weather...localized heavy
rainfall is possible with this system...with rainfall totals of 1
to 2 inches...along with locally higher amounts...expected. While
widespread flooding is not a concern, localized flooding will be
possible with the heaviest showers and thunderstorms...especially
this evening and late tonight as a secondary surge in showers and
thunderstorms develops across western Kansas and surges
northeastward across the local area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic chances for thunderstorms exist across at least portions
of the local area each day through next Monday. The best chance
for more widespread activity is expected to be across south
central Nebraska Wednesday evening and night, and while this
activity does not appear severe, localized flooding on top of
already saturated soils will be possible.

.SPOTTER INFORMATION STATEMENT...
Reports of localized flooding, hail of any size, or damaging wind
gusts are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 18, 1:26 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Tue Jun 18 2024

NEZ048-063-182000-
Merrick NE-Hamilton NE-
226 PM CDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND
SOUTHWESTERN MERRICK COUNTIES THROUGH 300 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phillips, or 10 miles east of Grand Island, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Chapman around 230 PM CDT.
  Marquette around 235 PM CDT.
  Central City around 245 PM CDT.

Other locations in the path of this storm include Hordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4082 9816 4091 9826 4102 9824 4119 9805
      4105 9783 4103 9783
TIME...MOT...LOC 1925Z 224DEG 26KT 4095 9816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Jun 18, 1:31 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
231 PM CDT Tue Jun 18 2024

KSZ017-182000-
Rooks KS-
231 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT ROOKS COUNTY THROUGH 300 PM
CDT...

At 231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along a line extending
from near Stockton to 7 miles north of Ogallah. Movement was
northeast at 15 mph.

HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Strong thunderstorms will be near...
  Stockton, Palco, and Webster State Park around 235 PM CDT.
  Zurich around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Although typically weaker and shorter lived than tornadoes associated
with organized supercell thunderstorms, landspout tornadoes can still
cause injury or minor damage. Landspouts develop as a surface front
or wind shift line interact with a towering cumulus cloud or
developing thunderstorms. Landspouts are not usually associated with
a wall cloud and are often difficult to detect with weather radar.

If a landspout is sighted, first take any necessary tornado safety
precautions, and then report the landspout activity to the National
Weather Service in Hastings and local law enforcement.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas.

&&

LAT...LON 3934 9960 3957 9940 3957 9905 3955 9904
      3913 9931 3913 9961
TIME...MOT...LOC 1931Z 247DEG 15KT 3947 9932 3909 9972

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Jun 18, 1:49 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
249 PM CDT Tue Jun 18 2024

KSZ006-NEZ084-085-182030-
Smith KS-Franklin NE-Webster NE-
249 PM CDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...EASTERN
FRANKLIN AND SOUTHWESTERN WEBSTER COUNTIES THROUGH 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of Athol, or 21 miles
northeast of Phillipsburg, moving northeast at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
  Riverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3980 9907 4000 9907 4029 9882 4009 9850
      3975 9890
TIME...MOT...LOC 1948Z 224DEG 22KT 3989 9896

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Thies
Local storm report, Jun 18, 1:52 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
252 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             Palco                   39.25N 99.56W
06/18/2024  E0.70 Inch       Rooks              KS   Trained Spotter

            It started hailing before the downpour.

&&

KS
Special weather statement, Jun 18, 2:32 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
332 PM CDT Tue Jun 18 2024

KSZ005>007-017-018-NEZ084>086-182115-
Jewell KS-Rooks KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-
Nuckolls NE-Webster NE-
332 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT ROOKS...NORTHWESTERN JEWELL...
SMITH...WESTERN OSBORNE...SOUTHEASTERN PHILLIPS...SOUTHEASTERN
FRANKLIN...NORTHWESTERN NUCKOLLS AND SOUTHERN WEBSTER COUNTIES
THROUGH 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Inavale to near Zurich. Movement was east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Plainville, Smith Center, Woodston, Athol, Cedar, and Inavale
  around 335 PM CDT.
  Red Cloud and Gaylord around 340 PM CDT.
  Alton, Bellaire, and Codell around 345 PM CDT.

Other locations in the path of these storms include Lebanon, Harlan,
Guide Rock, Natoma and Portis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 3913 9961 3915 9961 4016 9877 4029 9803
      3913 9900
TIME...MOT...LOC 2032Z 262DEG 27KT 4007 9866 3915 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Thies
Special weather statement, Jun 18, 2:34 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
334 PM CDT Tue Jun 18 2024

NEZ048-049-063-064-182115-
Merrick NE-Hamilton NE-York NE-Polk NE-
334 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN YORK...NORTHEASTERN
HAMILTON...NORTHEASTERN MERRICK AND POLK COUNTIES THROUGH 415 PM
CDT...

At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to near Aurora. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Stromsburg, Osceola, Hampton, and Polk around 340 PM CDT.

Other locations in the path of these storms include Shelby and
Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central, central and east central Nebraska.

&&

LAT...LON 4089 9766 4088 9809 4131 9772 4131 9771
      4132 9771 4140 9764 4139 9760 4133 9760
      4133 9758 4136 9752 4137 9745 4139 9738
      4139 9737 4122 9737
TIME...MOT...LOC 2034Z 248DEG 20KT 4142 9742 4088 9795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies

The radar

The Grand Island radar (KUEX), 20 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 18, 2:44 PM CST
Where
Adams County, 5.63 mi S of Hastings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -98.400

Hail, Adams

When
June 18, 2:49 PM CST to 2:55 PM CST
Where
Adams County, 1.72 mi ENE of Hastings to 2.32 mi SSW of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.350

Pea to quarter size hail was reported along this path.

Thunderstorm Wind, Clay

When
June 18, 2:59 PM CST
Where
Clay County, 2.63 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
40.430, -98.070

A storm chaser reported minor roof damage two miles east of Fairfield.

Hail, Clay

When
June 18, 3:13 PM CST
Where
Clay County, 0.52 mi W of Harvard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -98.110

Thunderstorm Wind, Clay

When
June 18, 3:50 PM CST
Where
Clay County, 6.14 mi ESE of Clay Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
40.500, -97.940

Wind gusts estimated to be near 60 MPH downed a few tree limbs, one of which was at least 6 inches in diameter.

Hail, Harlan

When
June 18, 5:04 PM CST
Where
Harlan County, 0.53 mi W of Alma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -99.360

Hail, Franklin

When
June 18, 5:24 PM CST
Where
Franklin County, 0.69 mi N of Hildreth
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -99.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182132, 1182135, 1182143, 1182144, 1182155, 1182156, 1182157.